Today at work, i was assessing a pt's skin and noticed an approx 3-4cm bruise with raised, palpable hematoma at her deltoid. I asked, "what happened here?" and she said, "the other nurse gave me that really painful shot for my diarrhea right there." This pt is on SQ, SUBQ!!! sandostatitin for a high-output fistula q8h. From what I inferred, the "other nurse" had given this med IM. It is very clearly, and has always been, ordered as a subq medication (and is never given IM, as far as I know). If I assume correctly, and I recognize that assuming is a bad thing, this is a med error--WRONG ROUTE.
My dilemma is this: Should I address this with my fellow RN directly, or write up a med error report that will involve the DON and powers-that-be and become part of the pt's medical record? I am sure this caused minimal harm to the pt and hopefully the hematoma will resolve without complication. The pt also, technically, received this medication, although the absorption may be different... arghhh. The nurse is very sweet and I don't doubt her safety, in general. I also don't want to bring it up to other nurses on the floor for fear of being gossippy or undermining...
Any suggestions would be appreciated.